Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2009 (2009), Article ID 918156, 8 pages
http://dx.doi.org/10.1155/2009/918156
Case Report

Liver Injury with Features Mimicking Autoimmune Hepatitis following the Use of Black Cohosh

1Department of Pathology, University of Illinois, Chicago, IL 60612, USA
2Department of Medicine, University of Illinois, Chicago, IL 60612, USA
3Department of Pathology, Case Western Reserve University, Cleveland, OH 44106, USA

Received 21 July 2009; Accepted 11 November 2009

Academic Editor: Anne M. Larson

Copyright © 2009 Grace Guzman et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

There are a growing number of cases detailing acute hepatic necrosis in patients taking black cohosh (Cimicifuga racemosa), an over-the-counter herbal supplement for management of menopausal symptoms. Our aim is to illustrate two cases of liver injury following the use of black cohosh characterized by histopathological features mimicking autoimmune hepatitis. Both patients reported black cohosh use for at least six months and had no evidence of another cause of liver disease. Their liver biopsies showed a component of centrilobular necrosis consistent with severe drug-induced liver injury. In addition, the biopsies showed characteristics of autoimmune-like liver injury with an interface hepatitis dominated by plasma cells. Although serum markers for autoimmune hepatitis were not particularly elevated, both patients responded to corticosteroids, supporting an immune-mediated component to the liver injury. Liver injury following the use of black cohosh should be included in the list of differential diagnoses for chronic hepatitis with features mimicking autoimmune hepatitis.